I was diagnosed with PD 2 years ago, I’m on Madopar 4 times a day, recently I’ve been wakened at 4am with restless legs😴, the gp has put me on a course of iron tablets which I’ve been on now for 3 weeks and still having trouble sleeping, the gp has suggested other dopamine antagonists, Pramipexole, Ropinirole, and Rogitgotine.
I just wondered if anyone has experienced similar experience with this, & have tried any of these medicications.
Welcome back to the Forum, it’s great to see you. I am sorry to hear you’ve been experiencing restless legs, that sounds very frustrating for you.
We have more information on this via our website here: https://www.parkinsons.org.uk/information-and-support/restless-legs . You can also speak to one our advisers via our confidential helpline for more support on this, so please give us a call on 0808 800 0303 or email [email protected]. We are open 9am-7pm Monday to Friday.
Emily - Forum Moderation Team
Yes, I’ve experienced the same problem. Medication-wise I started with Ropinirole but when that didn’t help me I went on to Rotigotine which has helped me enormously.
Hi, I had horrendous restless legs a few months ago. My neuro put me on Requip XL 2mg which is the lowest dose. This has solved it, however it was only affective when I started taking it early evening.
Hi I also have restless leg mainly in the evening. I take Amantadine 100mg 3 times a day but doesn’t solve it totally so
I am now considered change.
I have also had restless legs I was put on pipexus which are pramaprixle I have been on them for awhile now and they are good for my restless legs It was recommended by my PD nurse. Hope that this helps and good luck take care.
I was prescribed Clonazepam for RL. It can still occur, but frequency is now much less, (a horrible condition which can make life seem pretty miserable at 3am in the morning!)
I was on stalevo for 5 years
I was in a wheelchair,stopped driving, I missed 2days stalevo 15 months ago,I had no restless legs,I walk now just with a stick
My GP, and chemist red flagged it when I stopped taking it,
After discussing it with my Parkinson team ,eventually they said OK, but it’s unusual. Next week I have a consultation with parky team .check out the warnings of side affects 1st one is exactly what happened to me
I’m on clonopazem it was suggested for problems with rem sleep. As a aside I thought iron interfered with dopamine’s effects. I was advised not to take vitamins with iron supplements
I’ve never taken Madopar but restless leg is listed below as a side effect. Many drugs that can cause/worsen RLS can also cause akathisia a drug-induced condition which has much overlap with RLS. Both conditions are underdiagnosed and often confused. It would be helpful to patients to update the pduk information sheets so they are forewarned.
Madopar updated : 08 Apr 2020 4.8 Undesirable effects: Nervous System Disorders - Restless legs syndrome
The development of augmentation (time shift of symptoms from the evening/night into the early afternoon and evening before taking the next nightly dose, is the most common adverse effect of dopaminergic long-term treatment.
Clinical Study of Restless Leg Syndrome Accompanied by Psychological Symptoms Induced by High-Dose Treatment With Madopar L.Zhu, J.Li, C.Ren, M.Zhang, M.Xue, C.Yu, and W.Zhang , Front Psychiatry. 2019; 10: 360.
Restless legs syndrome: diagnosis and review of management options Ruth Byrne, Smita Sinha, and K Ray Chaudhuri, Neuropsychiatr Dis Treat. 2006 Jun; 2(2): 155–164.
RLS needs to be differentiated from nocturnal leg cramps and positional discomfort and akathisia… It is clear from the … criteria that any condition that causes legs to be restless or fidgety is not necessarily due to RLS…Figures suggest that up to 20% of sporadic PD cases may have additional RLS….It is important to ensure that patients have not been given drugs that worsen RLS
Restless Legs Syndrome/Willis Ekbom Disease: Long-Term Consequences and Management edited by Mauro Manconi, Diego García-Borreguero 2017
p.198 The prevalence of RLS is more than doubled (48% vs. 21% ) in Parkinson’s disease (PD) patients treated with Domperidone. Chang et al reported one case of RLS-induced by mirtazapine when added to domperidone.
Venlafaxine-induced restless legs syndrome Aysel Milanlıoğlu Dusunen Adam : The Journal of Psychiatry & Neurological Sciences : 2012;25:388-389 Restless legs syndrome is …observed as a side effect related to the administration of antidepressants in 9% of patients.
DIAGNOSIS AND TREATMENT GUIDELINES| VOL.88, ISSUE 9, P977-986, SEPT 01, 2013 Willis-Ekbom Disease Foundation Revised Consensus Statement on the Management of Restless Legs Syndrome M, H. Silber, MBChB , P. M. Becker, MD, C.Earley, MB, BCh, PhD, D.Garcia-Borreguero, MD, W.G. Ondo, MD
Nonpharmacological approaches… avoiding substances or medications that may exacerbate RLS. Consider whether antidepressants, neuroleptic agents, dopamine-blocking antiemetics (such as metoclopramide), or sedating antihistamines (including those found in nonprescription medications) may be contributing and whether discontinuation is possible…
Two major problems often limit the use of dopamine agonists. First, augmentation (a worsening of RLS symptoms earlier in the day after an evening dose of medication, including earlier onset of symptoms, increased intensity of symptoms, or spread of symptoms to the arms) occurs in 40% to 70% of patients using pramipexole for up to 10 years and probably a similar percentage with ropinirole. The frequency of augmentation with the rotigotine patch may be slightly lower at 36%. Second, 6% to 17% of patients experience impulse control disorders, such as pathologic gambling, impulsive shopping, or hypersexuality.
Dopamine Agonist Withdrawal Syndrome (DAWS) April 24, 2013
Response to article: PinkInk 8/3/20 March 8, 2020 at 1:34 pm A little freaked out by your testimony. I have only been on Mirapex a few months, but have experienced uncontrollable rage, agitation, suicidal ideation, etc